• Question for the Caregivers Out There

    Asked by raysmom on Tuesday, May 21, 2013

    Question for the Caregivers Out There

    My son is battling testicular cancer right now. He is on Cysplatin and one that starts with an E. Anyways, he gets really angry often. The doctors say that it is mainly because of the steroids in the meds. When he calms down, I ask him to try to think before he blows a gasket. His reply is often "you're not the one fighting cancer." While it's true that I am not the one actually going through the treatments, I am right by his side and there for him through it all. I am on the other end of things, watching him suffer (which is hard for a mother, as you know) and fighting the insurance companies to get things taken care of for him. My questions are: "Do any of you caregivers feel under-appreciated and am I selfish to feel this way?"

    5 Answers from the Community

    5 answers
    • debshephard's Avatar

      Well, speaking from experience I can honestly say that as a caregiver it has been a "roller coaster" of emotions. You get used to a certain way of life (your loved one looking out for you, showing love, being a partner in life, sharing the burdens), then all of a sudden Cancer comes crashing in and you feel like your life has literally been "destroyed". There is a period of mourning for the "old life" and then you must cope and adjust to a "new life" and look for the good in it. It's sometimes hard to realize that your partner is also going through trauma (emotionally and physically) with the realization that life is fragile and they must literally "fight for their life" and put all their energy into surviving. All you can do is ride out the bad days and realize that anger is a natural response to the situation, both in your loved one and yourself.

      over 3 years ago
    • ticklingcancer's Avatar
      ticklingcancer (Best Answer!)

      Hey Raysmom, Cisplatin and Etoposide are the same chemos I received. I don't think his anger issues have anything to do with the steroids he's receiving. I think he's just XXX off at the situation. I can understand that. He's 24 years old, probably lost a testicle and has to endure the effects of chemo. He's probably scared which is also causing him to lash out. I wouldn't take it personal if I were you. Sounds like once he is done with treatment, he should try to speak with someone about everything he's gone through. It will probably be hard to get him to do much of anything about it right now. Try not to fight losing battles. Your job is to be the supportive caregiver which is sounds like you're doing.

      over 3 years ago
    • Crash's Avatar

      How old is he? If he were my kid I'd slap him down. This is not a politically correct answer, and I guess that in private, I'm not a politically correct man. Is he old enough to move out? Try posing that question to him. "Don't like it here? There's the door." I had testicular cancer when I was 21 years old. I was living on my own. I learned that there are 3 things in life that will always be true.
      #1. Rocks will always be hard.
      #2. Water will always be wet.
      #3. Life will always be unfair.

      Suck it up pansy boy.

      I never heard of steroids being put into the drugs. That sounds like misinformation.

      over 3 years ago
    • Peroll's Avatar

      Anger and depression are not unusual with chemo. The chemo effects serotonin levels in the brain which causes this. It is chemical and not his fault. Most cancer Drs are not well trained to recognize and treat this. I know this first hand. The good news is that there are na number of drugs that can help with situation. I urge you to have your son talk with his Drs about this and get treated. You do need to know that it can take a couple of weeks for the drugs to kick in and become fully effective so be patient. Good Luck

      over 3 years ago
    • Clyde's Avatar

      As hard as it may be to hear, you need to give him some space. Its wonderful that you are doing all these things for him, but it can feel smothering. Back away enough that he needs you. Let him feel how much you do for him. Take some time for yourself away from him as well. it will do you both a world of good to get some distance and perspective.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more testicular cancer questions.  Also, don't forget to check out our Testicular Cancer page.